candidablog.com

Do antidepressants interfere with your weight loss with Medifast?

Want the Latest Medifast Coupons Every Month?


Enter your email address below and we'll send you the latest coupon codes to save on Medifast every month. We'll even give a lucky person a month supply of free food.


I was on a few different kinds several years ago but stopped taking them when I got pregnant a couple years ago. I have been fighting it, but I really need to go back on them..

The problem is I had gained a bunch of weight while taking them and that would make me more depressed..

So I am just wondering, for any of you on antidepressants, do they seem to slow down your weight loss? What kind are you taking? Thanks...

Comments (26)

My neurologist put me on an anit-depressant as it is now used to treat chronic pain (Pamelor) as I suffered from daily headaches and migraines around the same time I started MF. One of the side effects I read about is weight gain due to craving carbs and sweets. I was a little worried but I figured since I was doing MF, I should be fine. Some weeks are slower than others but I think overall that my medication is not hindering my weightloss. The medication is working wonders and I feel great. No more daily headaches and no full blown migraines since starting Medifast and this medication...

Comment #1

I was taking Celexapro and Xanax for antidepressents but went off them because to me I felt like they were holding me back. Idk what the case is for you but I suggest posting the question on the Nutrisystem board and see what they say. The drugs did make me gain weight when I was off of Medifast as far as on it, well I stopped taking them on my first day...

Comment #2

I have been on plan since July 23rd. I have lost 55lbs and been taking Prozac since long before I started Medifast. I am losing at a tremendous rate and don't believe it's holding me back at all. I would not stop taking antidepressants even if it slowed me down. They are prescribed for a reason and I believe they are important for my emotional well being. I would discuss it with my doctor and see what she/he thinks is best for me...

Comment #3

I take 2 anti depressants and I have not found that it had any effect on my weight loss. If you read the docs on most medications if they have any weight gain even birth control - it is usually at best 2 - 3 lbs so you should be fine..

Heidi..

Comment #4

I had to try several different antidepressants before I found one that worked for me. I will tell you that the majority of the weight I have gained in the last 5 years, but current psychiatrist attributes to being on Paxil. Apparently that one has a reputation for putting weight on people even moreso than the others. Now I am on Cymbalta, I feel much more "me," and it doesn't seem to impede my weight loss at all. Just keep in contact with your doctor until you find one that works for you. Dropping off of it when you need it isn't a good solution, you may well just wind up depressed and start mood-eating and gain more.



I strongly advise you to work with a psychiatrist instead of a family practitioner if possible. They are trained specifically in that area and know more about what they are prescribing. Good luck!..

Comment #5

I have been on numerous antidepressants for PMDD over the past 10 years. I always thought they were contributing to my difficulty of trying to lose weight. My dr. did confirm that a side effect could be some extra weight. With my Dr.s guidence I was weened off of them to try to see if it would help get my weight undercontrol. I was off of all Meds for a year w/ still no succuss w/ weightloss, but my PMDD did start raging again..noticed it at about 6 mo.s off meds.

I found I used the meds as one of my MANY excuses for not being able to lose weight. I do realize it can add to weight but in my case it did not...

Comment #6

I have been on numerous anti-depressants and really did not have a problem with the weight until I added mood stabilizers (for bi-polar disorder) that and ambien which made me get up at night and eat in my sleep without knowing it..

Talk to your psych about your concerns some ssri's have a tendency to make you gain, and others actually seem to have a weight-loss component like wellbutrin. I agree that you need to fiddle with them under your docs supervision before you know what will work. Frequently after working great for years, you need to add another/change your rx. Just they way it is. You have to remain aware of your body and communicate with your doc...

Comment #7

I HAVE BEEN ON Medifast SINCE 5/20 AND HAVE LOST OVER 135LBS (SIZE 24/26 NOW A 12). IN REGARDS TO MEDS I HAVE BEEN ON PROZAC FOR NUMEROUS YEARS AND HAVE TAKEN THEM EVERYDAY WHILE ON PROGRAM. STATICS SHOW THAT MEDS CAUSE WEIGHT GAIN IN PEOPLE AND OF COURSE I FELL INTO THAT CATAGORY. HOWEVER IT COMES DOWN TO THE COMPULSIVE BEHAVIOR THAT CAUSES THE WEIGHT GAIN. CAN'T STOP AT JUST ONE COOKIE OR 1 CHIP ITS BAGS LOLOL. HOWEVER I GUESS MENTALLY IT PUTS YOU IN A POSITIVE STATE - YOU BECOME OBSESSIVE ABOUT THE FOOD INTAKE THE EXERCISE ROUTINE. DON'T STOP THE MEDS THEY CAN ONLY HELP YOU TO ACHIVE YOUR GOAL AND BEST OF ALL MAKE YOU FEEL WONDERFUL...

Comment #8

I too attributed the weight gain to the anti-depressants. I have tried most of them for anxiety and have been for about 8 years. I had really good results in the beginning with Zoloft, but gained 30-40lbs. Then I tried Lexapro, Celexa, Effexor and now Cymbalta.

I blamed the meds for the weight gain....but my lifestyle changed when I wasn't freaking out all the time.

The first 3 months on MF, I lost 35lbs. Then I fell off the wagon (a few times). I am now on day 3(again) and have lost 4lbs already.

Long story short, stay on the meds and you will still lose weight. When I lost the weight I realized that before MF...I ate too much, drank too much, didn't exercise enough blah blah.

Good Luck..

Comment #9

Welcome back, Fominaya! you're off to a great start!..

Comment #10

We need to stop blaming "things" and take control of our lives. Yes some meds may slow down our metabolism, if so talk to your MD and tell them what you are doing and what you would like for them to help you with. You can look up your meds on the internet under side effects and find out if they hinder weight loss. I actually lost weight when I started taking Prozac, but that was 12 years ago. My weight has been up and down since. There are TONS on antidepressant meds out there that they can put you on, you just have to talk to your MD...They are human too...

Comment #11

I'm on two - generic of Celexa and Bupropion for more energy. I started them after baby #3, and had "the blues". But I'm sure a big part of why I went on the meds was my weight - feeling down about myself. I also have Multiple Sclerosis, and one symptom is depression.....

I have lost about 70 lbs w/ Medifast while being on these meds (YAY!!!), so it does work. I talked to my primary about weening off. She said to stay on them for a while and maintain my weight, then we can talk about going off. She didn't want to take me off the meds and have me get depressed and gain the weight back..... The health improvements in loosing that weight were just so much better than any benefit of being off the anti-depressants..

In defense of these meds, I feel more like "me" when I'm on them than not. So I think I will just accept them as helpful.

Weird, but I feel "weak" needing to rely on these meds. Yet if I had some other physical condition that needed meds (insulin, cholesterol, etc), I'd take the meds and thank modern science! Funny to have different thoughts about emotional/psychological situations.......

Comment #12

I have been on low dose paxil for several years for hot flashes. I tease my Dr about not taking my happy pill away. He did say they make you eat more/gain more. However, I have lost weight while on MF. But when moved and not followed plan, went back to carb attacks...

Comment #13


This question was taken from a support group/message board and re-posted here so others can learn from it.

 

Categories: Home | Aug 2010 - Acne | Aug 2010 - Weight Loss | July 2010 - Weight Loss |

July 2010 - Crohn's Disease | July 2010 - Celiac Disease | June 2010 - Weight Loss | June 2010 - Acne |

May 2010 - Weight Loss | May 2010 - Acne | April 2010 - Weight Loss | Mar 2010 - Weight Loss |

Mar 2010 - Dieting | Mar 2010 - Acne | Feb 2010 - Weight Loss | Feb 2010 - Dieting |

Jan 2010 - Dieting | Jan 2010 - Acne | Jan 2010 - Weight Loss | Dec 2009 - Acne |

Dec 2009 - Dieting | Dec 2009 - Weight Loss | Nov 2009 - Weight Loss | Nov 2009 - Dieting |

Oct 2009 - Dieting | Oct 2009 - Fitness | Oct 2009 - Weight Loss | Sep 2009 - Weight Loss |

Sep 2009 - Dieting | Aug 2009 - Dieting | Aug 2009 - Weight Loss | July 2009 - Weight Loss |

July 2009 - Dieting | Jun 2009 - Weight Loss | June 2009 - Dieting | May 2009 - Weight Loss |

May 2009 - Dieting | April 2009 - Weight Loss | April 2009 - Dieting | March 2009 - Weight Loss |

Feb 2009 - Weight Loss | Jan 2009 - Weight Loss | Dec 2008 - Weight Loss | Dec 2008 - Diet Programs |

Dec 2008 - Dieting | Dec 2008 - Diets | Nov 2008 - Dieting |

 

(C) Copyright 2010 All rights reserved.